Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 31, NWS Memphis, TN

March 1, 2017St. Francis County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Mar 1, 2017, 5:48 AM CST for St. Francis County, Arkansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2017, 5:48 AM CST (11:48 UTC)
Expired
Mar 1, 2017, 6:30 AM CST
In force
42 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County St. Francis County, AR

The radar

The Memphis radar (KNQA), 105 km from the middle of the area, began a volume at 11:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 1, 3:03 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 11.8 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
263 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

232 
WUUS54 KMEG 011148
SVRMEG
ARC123-011230-
/O.NEW.KMEG.SV.W.0031.170301T1148Z-170301T1230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
548 AM CST WED MAR 1 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  St. Francis County in eastern Arkansas...

* Until 630 AM CST

* At 548 AM CST, a severe thunderstorm was located near Wheatley, or
  near Brinkley, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Forrest City, Hughes, Madison, Palestine, Caldwell, Colt, Wheatley,
  Widener, Jennette, New Home, Cottonwood Corner, Slonikers Mill,
  Jonquil, Mud Lake, New Castle, Tarsus, Goodwin, Round Pond,
  Blackfish and Heustess.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a storm shelter or
small interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 800 AM CST for eastern
Arkansas.

LAT...LON 3500 9115 3500 9105 3510 9104 3515 9054
      3515 9040 3490 9041 3491 9109 3487 9110
      3487 9111 3491 9112 3491 9115
TIME...MOT...LOC 1148Z 264DEG 43KT 3497 9118 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
109 
WWUS54 KMEG 011215
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
615 AM CST WED MAR 1 2017

ARC123-011230-
/O.CON.KMEG.SV.W.0031.000000T0000Z-170301T1230Z/
St. Francis AR-
615 AM CST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CST
FOR EASTERN ST. FRANCIS COUNTY...

At 615 AM CST, a severe thunderstorm was located over Forrest City,
moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Forrest City, Hughes, Madison, Caldwell, Widener, Jennette, New Home,
Cottonwood Corner, Jonquil, Mud Lake, New Castle, Tarsus, Round Pond,
Blackfish, North Hughes, Shearerville, Hicks Station, Lucerne,
Shannondale and Rawlinson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a storm shelter or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 800 AM CST for eastern
Arkansas.

LAT...LON 3495 9076 3499 9079 3511 9083 3515 9054
      3515 9040 3490 9041 3491 9075 3494 9077
      3495 9077 3497 9078
TIME...MOT...LOC 1215Z 264DEG 43KT 3500 9078 

HAIL...1.00IN
WIND...60MPH
 
$$
133 
WWUS54 KMEG 011230
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
630 AM CST WED MAR 1 2017

ARC123-011240-
/O.EXP.KMEG.SV.W.0031.000000T0000Z-170301T1230Z/
St. Francis AR-
630 AM CST WED MAR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ST. FRANCIS COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

A tornado watch remains in effect until 800 AM CST for eastern
Arkansas.

LAT...LON 3495 9076 3499 9079 3511 9083 3515 9054
      3515 9040 3490 9041 3491 9075 3494 9077
      3495 9077 3497 9078
TIME...MOT...LOC 1230Z 264DEG 43KT 3500 9075 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 5:21 AM CST, 27 minutes earlier.

Area forecast discussion, Mar 1, 5:21 AM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
521 AM CST Wed Mar 1 2017

.UPDATE...
Updated to include the 12z aviation discussion.

&&

.PREV DISCUSSION... /issued 241 AM CST Wed Mar 1 2017/

DISCUSSION...

Skies are cloudy across the forecast area early this morning with
temperatures ranging from the upper 60s to lower 70s. A cold front
currently extends from northeast Illinois through northwest
Arkansas and into central Texas. Some areas of thunderstorms have
developed ahead of the front with some thunderstorms currently
over north central into western Arkansas. Some of these
thunderstorms have been severe and a new Tornado Watch which
should cover most of the forecast area should be issued before 4
AM. As the cold front moves east today thunderstorms will move
through the forecast area. Damaging winds and large hail will be
the main threats but tornadoes are also possible. Most of the
thunderstorms should be out of the forecast area by this
afternoon. Temperatures will remain on the warm side today with
highs from the upper 60s to mid 70s.

The cold front will be east of the region tonight with high
pressure moving into the central plains. Cooler and drier air will
move into region with lows Thursday morning in the mid to upper
30s. Thursday will be a sunny day as the surface high settles into
Oklahoma. Temperatures will be close to normal levels with highs
in the upper 50s to lower 60s. The surface high will be close to
the forecast area Thursday night which will allow temperatures to
drop a little lower than tonight. Lows Friday morning will be in
the low to mid 30s. Friday will be the coolest day of the forecast
period as the high remains just west of the area. Highs on Friday
will be in the low to mid 50s.

By Friday night, the surface high will be east of the region which
will allow winds to shift to the south. This will bring milder air
back into the region so temperatures will not be as chilly
Saturday morning. The warming trend will continue for much of the
weekend as temperatures return to above normal levels. Moisture
will start to return to southern sections of the forecast area by
Sunday with some isolated showers possible.

The chance of rain will increase some on Sunday night as another
cold front will move into the plains. This cold front will move
quickly into Arkansas by Monday morning and through the forecast
area Monday night. This will mean showers and thunderstorms are
expected to develop ahead of the front and move through the region
both Monday and Monday night. The cold front should be just south
of the forecast area on Tuesday with some additional thunderstorms
possible. Temperatures should remain above normal for Monday and
Tuesday.

ARS

&&

.AVIATION...
A line of severe thunderstorms will continue to move quickly east
across the CWA this morning. Gusty winds will accompany this line
of storms, although there has been a downward trend in its
intensity over the past hour or so. Still, gusts exceeding 50 kts
are possible for a brief period. Low ceilings and visibility will
also accompany these storms. These aviation hazards are handled in
TEMPO groups. West winds of 15-25 kts will continue through this
afternoon in the wake of the cold front, gradually diminishing
around 00z. Occasional MVFR ceilings are expected through around
midday, with VFR conditions thereafter.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Mar 1, 3:14 AM CST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
314 AM CST Wed Mar 1 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-021115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
314 AM CST Wed Mar 1 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is an enhanced risk for severe thunderstorms this morning
across all of west Tennessee and for much of north Mississippi. A
slight risk for severe thunderstorms will exist for the remainder
of the Mid-South. The primary severe weather threats will include
damaging winds and large hail although a few tornadoes are
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

North Mississippi and west Tennessee will likely experience
elevated levels of wild fire danger Thursday and Friday, due to
low relative humidity levels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this morning.

In the hours before

Local storm report, Mar 1, 4:53 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
453 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     TSTM WND DMG     RAVENDEN                36.24N 91.25W
03/01/2017                   LAWRENCE           AR   PUBLIC

            ROOF BLOWN OFF OF A HOME IN RAVENDEN

&&

ARS
Local storm report, Mar 1, 4:58 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
458 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     TSTM WND DMG     MONETTE                 35.89N 90.34W
03/01/2017                   CRAIGHEAD          AR   EMERGENCY MNGR

            A TIN ROOF WAS BLOWN OFF OF A VACANT BUILDING. A HOME
            LOST SHINGLES ON THEIR ROOF.

&&

ARS
Local storm report, Mar 1, 5:06 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
506 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     TSTM WND DMG     TYRONZA                 35.49N 90.36W
03/01/2017                   POINSETT           AR   EMERGENCY MNGR

            A LARGE TREE FELL ON A MOBILE HOME TRAPPING A PERSON.

&&

ARS
Local storm report, Mar 1, 5:08 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
508 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     TSTM WND DMG     RIDGELY                 36.26N 89.48W
03/01/2017                   LAKE               TN   PUBLIC

            SEVERAL LARGE TREE LIMBS DOWN. NICKEL SIZE HAIL.

&&

ARS
Local storm report, Mar 1, 5:13 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
513 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     TSTM WND DMG     FINLEY                  36.03N 89.48W
03/01/2017                   DYER               TN   LAW ENFORCEMENT

            SOME POWER LINES WERE BLOWN DOWN AND ELECTRIC POLES WERE
            SNAPPED.

&&

ARS
Local storm report, Mar 1, 5:47 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
547 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     TSTM WND DMG     RAVENDEN SPRINGS        36.31N 91.22W
03/01/2017                   RANDOLPH           AR   TRAINED SPOTTER

            CARPORT BLOWN OFF AND TREES DOWN.

&&

JOHNSON

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 8:54 PM CSTSevere Thunderstorm WarningMEGCraighead, Mississippi, Poinsett36 min
Feb 28, 10:01 PM CSTSevere Thunderstorm WarningMEGClay, Randolph29 min
Feb 28, 10:10 PM CSTSevere Thunderstorm WarningMEGClay35 min
Mar 1, 3:06 AM CSTSevere Thunderstorm WarningMEGLawrence, Randolph39 min
Mar 1, 3:23 AM CSTSevere Thunderstorm WarningMEGCraighead, Poinsett52 min
Mar 1, 3:28 AM CSTSevere Thunderstorm WarningMEGClay, Greene47 min
Mar 1, 3:57 AM CSTSevere Thunderstorm WarningMEGMississippi48 min
Mar 1, 4:16 AM CSTSevere Thunderstorm WarningMEGCraighead, Crittenden, Cross, Poinsett44 min
Mar 1, 4:24 AM CSTTornado WarningMEGMississippi51 min
Mar 1, 8:23 AM CSTSpecial Weather StatementMEGCrittenden22 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.